Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 30, NWS Shreveport, LA

August 10, 2017Grant Parish, Jackson Parish, Winn Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Aug 10, 2017, 3:04 AM CDT for Grant Parish, Jackson Parish, Winn Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 3:04 AM CDT (08:04 UTC)
Expired
Aug 10, 2017, 6:00 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Grant Parish, LA, Jackson Parish, LA, Winn Parish, LA

The radar

The Ft Polk radar (KPOE), 97 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:00 AM CDTFLOOD9 Sse Winnfield, LAFLOODING ACROSS U.S. HIGHWAY 167 BOTH NORTH AND SOUTH BOUND DIRECTIONS. THERE ARE ALSO A FEW SECONDARY ROADS THAT MAY BE COVERED WITH WATER IN THE PARISH NEAR WINNFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 8.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WGUS54 KSHV 100804
FFWSHV
LAC043-049-127-101100-
/O.NEW.KSHV.FF.W.0030.170810T0804Z-170810T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
304 AM CDT THU AUG 10 2017

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  North central Grant Parish in north central Louisiana...
  Southern Jackson Parish in north central Louisiana...
  Winn Parish in north central Louisiana...

* Until 600 AM CDT

* At 302 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Winnfield, Jonesboro, Hodge, North Hodge, Dodson, Georgetown, East
  Hodge, Calvin, Atlanta, Sikes, Hudson, Rochelle and Joyce.

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3189 9233 3186 9232 3185 9234 3185 9233
      3182 9234 3181 9236 3178 9236 3176 9234
      3174 9236 3174 9235 3173 9236 3173 9278
      3229 9277 3229 9231 3190 9231

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 11:23 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 9, 11:23 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1123 PM CDT Wed Aug 9 2017

.AVIATION...
Aside from a few lgt showers over northcentral LA, which could
affect the KMLU area after 10/06z, looking pretty quiet pcpn wise
across cwa. Cigs will begin to lower to mvfr and ocnl ifr, along
with patchy fog at times, especially near daybreak. Warm front will lift
well north into AR, but warm sector airmass across area appears
moist and unstable enough, with pws either side of 2 inches, to
warrant at least vcnty tstms across eastern portions of area, and
more marginal across western portions of area. Duirnally driven
convection with airmass will quickly stabilizing by 11/00z. /07/

&&

.PREV DISCUSSION... /issued 1005 PM CDT Wed Aug 9 2017/

DISCUSSION...
Vast majority of the convection has dissipated across our area
with the loss diurnal heating. The lone exception are a few light
showers moving northeast across portions of Northern Louisiana
south of a line from Many to Columbia. Most of the model guidance
keeps the coverage of precip tonight rather sparse and mainly over
Louisiana south of Interstate 20 and east of Interstate 49.
Therefore, updated the forecast and reduced rain chances areawide
through 12z Thursday morning.

A mention of patchy fog was also inserted into the 09z-15z time
frame Thursday morning across portions of East Texas west of a
line from Atlanta to Jacksonville. Surface dewpoint depressions
are already somewhat low in this area, which is also near the
remnant MCV/surface low. Forecast soundings and the HRRR
visibility progs suggest the potential for some patchy fog for a
few hours around sunrise.

Updated products have been sent.

CN

PREV DISCUSSION... /issued 400 PM CDT Wed Aug 9 2017/

DISCUSSION...
Scattered showers and thunderstorms have developed across the
region in response to an upper level low across Deep East Texas
and a retreating warm front just south of the Interstate 20
corridor. With PWATs over 2.00 inches, some locally heavy rain
will be possible under the stronger showers, especially in our
eastern zones. There could be some isolated hourly totals from
1-2 inches at some locations. Attm, believe rainfall amounts will
be low enough not the warrant a Flash Flood Watch.

The upper low will gradually push eastward from Deep East TX to
across southern LA overnight, while the retreating warm front will
wash out across the region. With the loss of daytime heating
and the exiting upper level low, the convection should decrease in
coverage overnight. However, with the upper low in the vicinity,
the models continue to keep some overnight convection across
portions of North Central Louisiana.

Beginning tomorrow, northwest flow aloft will begin to develop
across the region courtesy of upper level ridging in the Desert
southwest shifting eastward across central TX. This pattern will
hold across the region through next week. Embedded disturbances
within the flow aloft and daytime destabilization will keep
persistent precip chances through early next week. By mid-week
next week, a broad Upper low moving east-southeast across the
Great Lakes region will send down a backdoor cold front across the
region that could provide an additional focus for precip.

Temperatures will remain below normal through the period with
daytime temps in the upper 80s to lower 90s. Only exception may
be when the next fropa arrives next week as temps could lower to
the lower to middle 80s across the northern zones,nearest to the
frontal boundary. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  91  76  91 /  30  40  20  50
MLU  74  91  74  91 /  30  50  20  60
DEQ  71  90  73  90 /  10  30  20  60
TXK  72  89  74  89 /  20  30  20  60
ELD  71  88  73  89 /  30  50  20  60
TYR  74  91  76  92 /  20  30  10  40
GGG  74  91  76  91 /  30  30  20  40
LFK  74  91  75  92 /  30  30  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 9, 11:32 AM CDT, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1132 AM CDT Wed Aug 9 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1132 AM CDT Wed Aug 9 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A nearby upper level disturbance coupled with daytime heating and
a weak surface front drifting north across the region providing a
moist atmosphere, will result in the development of isolated to
scattered showers and thunderstorms today, mainly across portions
of east Texas, Deep east Texas, central and northern Louisiana and
southwest Arkansas. Given weak mean flow and high moisture
content in place, brief localized moderate rainfall and ponding
of water across poor drainage roadways will be possible.
Precipitation coverage should wane shortly after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered showers and thunderstorms will be possible areawide
tomorrow through Monday, as a series of upper level disturbances
drop southeast into the region each day. Gusty winds, brief
moderate to heavy rainfall, and minor flooding, will be the main
threats from the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, should not be needed this afternoon or tonight.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:42 AM CDTAreal Flood AdvisorySHVGrant, Winn3 hr
Aug 10, 3:28 AM CDTFlash Flood WatchSHVCaldwell, Grant, Jackson, LaSalle, Lincoln, Ouachita and 2 more7 hr
Aug 10, 5:59 AM CDTFlash Flood WarningSHVJackson, Winn3 hr
Aug 10, 6:05 AM CDTAreal Flood AdvisorySHVOuachita115 min
Aug 10, 7:15 AM CDTAreal Flood AdvisorySHVJackson, Natchitoches, Winn2 hr
Aug 10, 8:59 AM CDTFlash Flood WarningSHVWinn3 hr
Aug 10, 9:56 AM CDTAreal Flood AdvisorySHVNatchitoches, Red River64 min

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.